Delayed chemotherapy-induced nausea and vomiting (CINV) continues to be a problem in patients undergoing a hematopoietic cell transplant (HCT) despite progress in antiemetic prophylaxis. This study investigated the clinical course of nausea and vomiting (NV) and retching over the 5 days following an autologous HCT in a transplant setting.
This longitudinal observational study was an exploratory analysis of data from a trial that assessed the efficacy of aroma in preventing NV related to dimethyl sulfoxide in 69 autologous HCT patients undergoing highly emetogenic chemotherapy (HEC; n = 56) or moderately emetogenic chemotherapy (MEC; n = 13).
Nausea started to increase on the second day after reinfusion, with a peak between 72 and 96 hours, and decreased on the fifth day. The pattern for vomiting was similar, while retching episodes remained unchanged after the third day following transplant. Nausea and emesis were observed in 73% (n = 41) and 64% (n = 36) of HEC patients, respectively, and in 85% (n = 11) and 62% (n = 8) of MEC patients, respectively.
Uncontrolled delayed CINV is still a challenge for autologous HCT patients. Nausea, vomiting and retching are 3 different symptoms that should be assessed and managed separately in routine clinical practice.
Tumori 2015; 101(6): e154 - e159
Article Type: SHORT COMMUNICATION
AuthorsSilvia Gonella, Paola Di Giulio
- • Accepted on 24/02/2015
- • Available online on 21/05/2015
- • Published online on 14/11/2015